Hydantoin-Induced Lymphadenopathies and Lymphomas
Hydantoin derivatives have been used as anticonvulsants since about 1940. Many reports of lymph node enlargement in patients taking hydantoin drugs have been reported. Saltzstein and Ackerman reviewed about 80 cases in 1959 . The lymph node enlargement generally appears in conjunction with other side-effects. The histologic lymph node picture has been described as follicular hyperplasia, so-called atypical hyperplasia (pseudolymphoma), or in recent years, as immunoblastic lymphadenopathy. The earlier reports generally stated that the lymph node enlargement disappeared soon after drug withdrawal, but more recently, many reports have appeared on malignant lymphomas of various types in patients taking hydantoins. Some attempts at assessing the frequency of malignant lymphomas in such patients have been made, e.g., by Anthony, who found ten times the normal frequency . LI et al. reported a frequency of 1.6% after diphenylhydantoin therapy and suggested that a small excess risk exists . Both series included both Hodgkin’s and non-Hodgkin’s lymphomas. Clemmesen et al. failed to confirm an increased frequency among epileptics examined retrospectively in the Danish Cancer Registry .
KeywordsAnticonvulsant Drug Malignant Lymphoma Immunosuppressive Effect Drug Withdrawal Anticonvulsant Therapy